New York, 2013

Flash Flooding in New York, July 22, 2013

July 22, 2013 · NWS BGM · 2 events in 1 county or zone

A warm, humid and unstable airmass resided over Central New York, and several upper level disturbances moving into the region triggered heavy rain producing showers and thunderstorms. These storms led to pockets of urban and small stream flash flooding in upstate New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A warm, humid and unstable airmass resided over Central New York, and several upper level disturbances moving into the region triggered heavy rain producing showers and thunderstorms. These storms led to pockets of urban and small stream flash flooding in upstate New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 22, 6:40 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 22, 6:40 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
740 PM EDT MON JUL 22 2013

.SYNOPSIS...
A SOMEWHAT UNSTABLE ATMOSPHERE WILL YIELD SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING. HOWEVER...THE MAIN BATCH OF
RAIN WITH EMBEDDED THUNDER WILL OCCUR OVERNIGHT THROUGH TUESDAY
MORNING AS A WAVE OF LOW PRESSURE MOVES THROUGH. A COLD FRONT WILL
THEN PASS LATER TUESDAY AS SHOWERS DIMINISH. BEHIND THE
FRONT...DRIER AND MUCH COOLER AIR IS EXPECTED WEDNESDAY AND
THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
7 PM UPDATE...
REGIONAL RADARS SHOWING A GOOD AMOUNT OF RAIN OVERSPREADING THE
REGION IN ADVANCE OF A FAIRLY STRONG UPPER WAVE EJECTING EAST FROM
THE LWR OHIO VLY. BULK OF ACTIVITY SO FAR HAS BEEN SHWRS WITH
EMBEDDED THUNDER AND HAVE INCREASED POPS INTO THE HIGH LIKELY
CATEGORY FOR A GOOD PORTION OF THE FCST REGION. EXPECT RAIN TO
CONTINUE THROUGH THE EVENING AS NEXT PV ANOMALY UPSTREAM CONTINUES
TO ADVANCE EAST THROUGH THE EVENING AND EARLY OVERNIGHT.  WITH
FAIRLY WEAK WINDS ALOFT...OVERALL SEVERE THREAT CONTINUES TO BE
LOW WITH MAIN CONCERNS FOCUSED ON LOCALLY HEAVY RAIN AS PWAT
VALUES APPROACH 2" PER LATEST BLENDED TPW SATELLITE GRAPHICS. SO
FAR A FEW 2+" REPORTS HAVE BEEN RECEIVED BUT NO REPORTS OF ANY
HYDRO PROBLEMS THUS FAR. BASED ON REPORTS...CONCERN THIS EVENING
IS THAT RADAR IS UNDERESTIMATING RAINFALL TO SOME DEGREE. IN ANY
EVENT...A FEW MORE FLS STATEMENTS APPEAR LIKELY AS WE GO INTO THE
EARLY EVENING HRS AND WILL CONTINUE TO MONITOR.

300 PM UPDATE...
SOUTHWEST FLOW AHEAD OF MAIN UPPER TROUGH IS RIDDLED WITH SMALL
SHORTWAVES...AND ONE OF THEM IS MOVING IN ALONG WITH PEAK DIURNAL
HEATING ALLOWING BLOSSOM OF SHOWERS THIS AFTERNOON FOR MOST OF THE
REGION. ANOTHER WAVE WILL ZIP THROUGH LATER THIS EVENING. POPS
UPDATED ACCORDINGLY...HIGH CHANCE TO LIKELY PLACED WITH WAVE
PASSAGES. VERY LITTLE FLOW IN LOWEST 4 KM AND CAPES GENERALLY
UNDER 1000 J/KG SO ONLY NON-SEVERE SCATTERED THUNDERSTORMS ARE
EXPECTED TO ACCOMPANY THESE SHOWERS.

MAIN UPPER WAVE SET TO PASS THROUGH LATER TONIGHT THROUGH TUESDAY
MORNING. DECENT PRECIPITABLE WATER VALUES GET TO ABOUT AN INCH-
AND-THREE-QUARTERS OR SO. THOUGH JET SUPPORT WILL NOT BE THAT
GREAT...THE UPPER WAVE THAT PASSES ALONG WITH LIFTING WARM FRONT
AND ABUNDANT MOISTURE SHOULD HAVE NO PROBLEM GENERATING A FAIR
AMOUNT OF RAIN.

I UPGRADED POPS...LIKELY OR CATEGORICAL...FOR ROUGHLY THE
SOUTHEASTERN TWO-THIRDS OF THE COUNTY WARNING AREA...AND WENT WITH
THE HIGHER QPF AS OFFERED BY HPC TONIGHT THROUGH TUESDAY. THIS
INCLUDES 1.5 TO 1.8 INCHES ALONG POCONOS TO SULLIVAN COUNTY
NY...AND BETWEEN 1.0 AND 1.5 INCHES FOR REMAINDER OF NEPA TO
CATSKILLS...LESSER AMOUNTS FARTHER NORTHWEST. 1 HOUR FLASH FLOOD
GUIDANCE FOR ALMOST THE ENTIRE AREA IS GREATER THAN 1.5
INCHES...AND MUCH IS MORE THAN 2.0 INCHES. OF COURSE...BULK OF OUR
RAIN WILL BE GENERALLY SPREAD OUT OVER THE COURSE OF 12 HOURS. WITH
WEAK STEERING BECAUSE OF LACK OF SHEAR...LOCALIZED HEAVIER RAIN IS
POSSIBLE. HOWEVER...RECENT DRIER PATTERN AND EVAPOTRANSPIRATION OF
MIDSUMMER WILL ALLOW GOOD AMOUNT OF RAIN TO BE ABSORBED...THUS NOT
EXPECTING FLOOD PROBLEMS. BRIEF URBANIZED/POOR DRAINAGE WATER
PROBLEMS ARE NOT OUT OF THE QUESTION UNDER THE HEAVIEST
CELLS...OTHERWISE WE SHOULD BE FINE.

UPPER WAVE AND DEEPER MOISTURE WILL START SHIFTING EAST TUESDAY
AFTERNOON...BUT SURFACE WAVE OF LOW PRESSURE FOLLOWED BY COLD
FRONT WILL STILL BE EVOLVING THROUGH THE AREA. THOUGH MAIN RAIN
WILL BE IN THE MORNING...AT LEAST SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS MAY STILL OCCUR IN THE AFTERNOON AHEAD OF AND WITH THE
COLD FRONTAL PASSAGE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
115 PM UPDATE...
SURFACE COLD FRONT WILL NOT FINISHING PASSING THROUGH UNTIL
TUESDAY NIGHT...BUT UPPER WAVE AND DEEPER MOISTURE WILL SHUNT EAST
WELL AHEAD OF IT...SO LINGERING SHOWERS AND THUNDER WILL QUICKLY
DIMINISH.

A LAYER OF MOISTURE TRAPPED UNDER DEVELOPING SUBSIDENCE INVERSION
COULD SQUEEZE OUT A SPRINKLE OR LIGHT SHOWER FOR SOME SPOTS EARLY
WEDNESDAY MORNING...OTHERWISE LARGE CANADIAN HIGH PRESSURE TAKES
OVER SCATTERING REMAINING CLOUDS OUT WITH TIME. QUITE A COOL AND
DRY AIR MASS WITH 850MB TEMPERATURES DROPPING TO EVEN LESS THAN 10
CELSIUS FOR MUCH OF THE AREA...AND PRECIPITABLE WATER VALUES
FALLING WELL UNDER AN INCH. SOME LOWER ELEVATIONS FROM NEAR THE
NY/PA BORDER SOUTHWARD COULD GET UPPER 70S TO NEAR 80...BUT
MAJORITY OF THE AREA ONLY IN THE LOW TO MID 70S FOR HIGHS
WEDNESDAY...THE COOLEST DAY THIS MONTH OR WITHIN A FEW DEGREES OF
IT. EITHER WAY...CHILLIEST NIGHT OF THE MONTH APPEARS EN ROUTE
WEDNESDAY NIGHT. HIGH PRESSURE MOVING OVERHEAD...MAINLY CLEAR SKY
AND DECOUPLED WIND SHOULD YIELD AMPLE RADIATIONAL COOLING FOR LOWS
IN THE 50S AREAWIDE. UPPER 40S NOT OUT OF THE QUESTION IN A FEW OF
THE COLDEST SPOTS /SHELTERED VALLEYS/ OF THE WESTERN CATSKILLS.

MODEL CONSENSUS IS FOR HIGH PRESSURE TO KEEP IN CONTROL
THURSDAY...THOUGH GRADIENT OF HIGHER PRECIPITABLE WATER VALUES IS
NOT FAR TO OUR SOUTHEAST /ESPECIALLY THE NAM/. OTHER THAN A SLIGHT
CHANCE OF A SHOWER IN THE POCONOS PA TO SULLIVAN COUNTY
NY...I HAVE REMOVED MENTIONABLE RAIN CHANCES FROM THE FORECAST FOR
THURSDAY...ANOTHER FAIRLY COOL DAY COMPARED TO THE REST OF WHAT
HAS BEEN A VERY WARM MONTH.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
3 PM MON UPDATE...
AN UNSETTLED WEATHER PATTERN IS EXPECTED ACROSS THE AREA AS BROAD
TROUGHING AND SW FLOW ALOFT IS EXPECTED TO SETTLE OVER THE
NORTHEAST THROUGH NEXT WEEKEND. MULTIPLE VORT MAXES WILL TRAVEL
AROUND THE BASE OF THE TROUGH AND EJECT NORTHEASTWARD RESULTING IN
A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE
EXTENDED. MODELS PROJECT A COLD FRONT MOVING INTO OUR REGION
SUNDAY WHICH WILL RESULT IN COOLER AND DRIER AIR FOR THE REGION.
AS THE DRY AIR FUNNELS IN FROM THE WEST...A BRIEF DRY PERIOD MAY
RETURN TO THE AREA.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SHRA ARE RAPIDLY SPREADING ACROSS ALL TAF SITES IN C NY AND NE PA
AT THIS TIME. KSYR AND KRME WILL SEE THE SHRA BEGIN ARND 1-2Z. BASICALLY
THERE ARE VFR SHRA ALL TAFS WITH OCCASIONAL HEAVIER DOWNPOURS
THAT BRING THE TERMINALS DOWN TO IFR AT TIMES. SO FOR ALL TAF
SITES HAVE VFR SHRA TO START WITH TEMP GROUPS DOWN TO IFR TO
ACCOUNT FOR HEAVIER SHRA UNTIL 4-5Z. THEN LATER TONIGHT AFTER 4-5Z
AS THE SHRA BECOME MORE WIDESPREAD I HAVE 5-6SM IN SHRA AND BR
WITH TEMPO GROUPS DOWN TO IFR TO ACCOUNT FOR HEAVIER SHRA WHICH
WILL BE EMBEDDED. THUNDER IS WINDING DOWN FAST AT THIS TIME SO NO
TSRA IN TAFS.

I EXPECT THE MAIN BATCH OF SHRA TO PULL OUT BETWEEN 10 AND 14Z AND
THEN THERE WILL BE LEFT OVER PATCHY -SHRA AND MAINLY VFR
CONDITIONS. I KEPT KBGM DOWN AT MVFR UNTIL 18Z AFTER THE MAIN
SHRA END DUE TO THE ELEVATION. CONDITIONS WILL IMPROVE TO A SCT-
BKN 5000 FEET LAYER IN THE MIOST TERMINALS AND JUST PATCHY CUMULUS
AND MID CLOUDS FOR KSYR AND KELM FOR WED PM.

WINDS WILL BE VARIABLE OVERNIGHT AND LIGHT...TURNING LIGHT
WESTERLY BY WED PM.

.OUTLOOK...

TUE NGT...SCATTERED MVFR SHRA.

WED/THU/...VFR

FRI/SAT...CHANCE OF SCATTERED MVFR SHRA/TSRA

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MDP
NEAR TERM...CMG/MDP
SHORT TERM...MDP
LONG TERM...KAH
AVIATION...DJN
Hazardous weather outlook, Jul 22, 2:37 PM EST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
337 PM EDT MON JUL 22 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-231945-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
337 PM EDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT THROUGH
TUESDAY MORNING...BUT NONE WILL BE SEVERE. HOWEVER...THE HEAVIEST
CELLS MAY CAUSE MINOR WATER PROBLEMS IN AREAS OF POOR DRAINAGE
SUCH AS URBANIZED AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 22, 5:48 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
648 PM EDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HEAVY RAIN       CHENANGO FORKS          42.23N  75.87W
07/22/2013  M2.50 INCH       BROOME             NY   TRAINED SPOTTER

            RAIN FELL IN 52 MINUTES

&&

PN
Local storm report, Jul 22, 6:19 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
719 PM EDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     FLOOD            AFTON                   42.23N  75.53W
07/22/2013                   CHENANGO           NY   TRAINED SPOTTER

            ONE INCH OF WATER FLOWING ACROSS SPRING STREET AND
            OVERTOPPING CURBS

&&

PN
Local storm report, Jul 22, 6:34 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
734 PM EDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HEAVY RAIN       CHENANGO FORKS          42.23N  75.87W
07/22/2013  M1.60 INCH       BROOME             NY   TRAINED SPOTTER

            FELL IN 1.5 HOURS.

&&

PN
Local storm report, Jul 22, 7:27 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
827 PM EDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HEAVY RAIN       ONEONTA                 42.45N  75.07W
07/22/2013  M1.00 INCH       OTSEGO             NY   TRAINED SPOTTER

            FELL IN ONE HOUR

&&

PN
Local storm report, Jul 22, 7:35 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
835 PM EDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HEAVY RAIN       1 NE ONEONTA            42.46N  75.06W
07/22/2013  M2.00 INCH       OTSEGO             NY   TRAINED SPOTTER

            FELL IN APPOXIMATELY 15 MINUTES

&&

PN
Local storm report, Jul 22, 7:49 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
849 PM EDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HEAVY RAIN       1 NE ONEONTA            42.46N  75.06W
07/22/2013  M1.00 INCH       OTSEGO             NY   TRAINED SPOTTER

            FELL IN APPOXIMATELY 15 MINUTES. STORM TOTAL 2.00
            INCHES IN ONE HOUR AND 15 MINUTES.

&&

CORRECTED EVENT...REMARKS

PN

The radar

The Binghamton radar (KBGM), 79 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Otsego

When
July 22, 7:55 PM EST to 10:30 PM EST
Where
Otsego County, 0.79 mi WSW of Oneonta to 0.67 mi NNW of Oneonta
Cause
Heavy Rain
Property damage
$25,000
Reported by
State Official
Coordinates
42.445, -75.084

Heavy rainfall caused extensive urban and storm drain flash flooding throughout the City of Oneonta. Cars and people were stranded on local roadways.

Flash Flood, Otsego

When
July 22, 9:12 PM EST to 10:30 PM EST
Where
Otsego County, Oneonta to 0.39 mi N of Oneonta
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.450, -75.070

Area roads were severely flooded. Oneonta City Hall was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468727, 468728.